Michigan, 2019Ice Storm and Winter Weather in Michigan, February 12, 2019
February 12, 2019 · NWS IWX · 5 events in 5 counties and zones
Freezing rain accumulated to near a quarter of an inch during the morning of February 12th as low pressure lifted north toward the Lower Great Lakes region. This created difficult travel, along with scattered power outages due to falling trees and tree limbs.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain accumulated to near a quarter of an inch during the morning of February 12th as low pressure lifted north toward the Lower Great Lakes region. This created difficult travel, along with scattered power outages due to falling trees and tree limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 12, 12:00 AM EST, 0 minutes earlier.
Area forecast discussion, Feb 12, 12:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1200 AM EST Tue Feb 12 2019
.SYNOPSIS...
Issued at 1200 AM EST Tue Feb 12 2019
Freezing rain will transition to rain from southwest to northeast
this morning. Travel will likely be a challenge for many areas
this morning due to icy roads. Areas of drizzle and rain today
will then transition back to snow showers tonight. Winds will
increase tonight with a dusting to 2 inches of snow accumulation
possible. Drier conditions are then expected Wednesday into
Thursday.
&&
.UPDATE...
Issued at 1023 PM EST Mon Feb 11 2019
Given the slow rise of temperatures across the southern row of
counties, have decided to expand the Winter Weather Advisory to
cover the remainder of the area until 4 AM EST. Temperatures
should rise above freezing by that point. If the warm bias
continues in the models, expect further expansion/extensions of
headlines.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 353 PM EST Mon Feb 11 2019
Extremely challenging forecast next 12 to 18 hours regarding icing
potential across the area, not to mention marginal flooding
concerns and even wind issues towards the end of the period. Will
try to capture highlights.
Isentropic lift beginning to increase in response to approaching
system with radar lighting up rapidly in far SW areas as of
writing this. Reports thus far have been drizzle, but
unfortunately given air temps near or below 32, it may be freezing
on some surfaces. Warmer air isn't far away from these areas and
for now will handle with SPS. Not far behind this is blossoming
area of precipitation across Illinois and all the way back into
Missouri. Surface temperatures have been slow to rise with some
areas still below freezing while other residing near or just
above. May be a bit of a drop in temps as precip arrives, but
generally expect steady temperatures this evening with a slow rise
overnight. Strength of the warm nose should limit amount of snow
and sleet for all but far NE areas where a few hours of SN/IP will
be possible. By mid to late evening, all precip should be
transitioning to freezing rain as 850 mb temps climb well above 5
C to bring all liquid precip. The biggest variable remains what
air/surface temperatures will be and how fast they will rise as
warmer air continues to work north. Advisory was expanded south
earlier to account for longer period of temps below 34 degrees and
greater ice accumulation potential. The greatest concerns remain
in the far NE where over a quarter inch of ice may accumulate late
tonight into Tuesday morning. Much discussion took place on Ice
Storm Warnings in these areas, but have opted to hold off to see
if higher rainfall rates or faster rise in temps limits warning
criteria. Needless to say many areas along and north of US 30 will
see a slick drive Tuesday morning. It appears everyone should get
far enough above freezing to let any ice accumulation melt but
could be close in NW areas where colder air will quickly rush back
in towards the end of the period.
Next QPF amounts were increased somewhat with potential for an
inch or more in SE areas existing. Have kept somewhat subdued at
this point but upstream trends are somewhat alarming for higher
amounts maybe even further NW than depicted. Neighbors to the east
and south have Flood Watches out, but left our far E/SE counties
out for the time being.
Last but not least, Winds will increase this evening as well but
then taper off somewhat towards 12Z Tues before picking up again
later Tuesday. Could be an increase in tree limb damage due to the
winds and some loading of the recent snow/freezing drizzle that
may remain on some branches. At the peak of the icing event winds
may be at a minimum, but could become more of an issue into the
long term period. Headlines were discussed for advisory level
criteria into the long term period, but confidence in full mixing
of stronger wind fields due to cloud cover was low at this point.
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 353 PM EST Mon Feb 11 2019
Period will start with falling temperatures, a burst of snow for
the area and increasing winds. Cold front will be sweeping across
the area as low pressure deepens and moves into Ontario. Pressure
gradient will be increasing across the area as will some wrap
around moisture/lift to bring a burst of snow to much of the area
Tuesday evening. Still thinking an inch or 2 at best most
locations with lake enhancement causing some locally higher
amounts near 3 inches into Wednesday. No headlines at this point
given current focus on ice in short term, could see need for both
winter weather and maybe wind advisories in later forecasts.
Beyond Weds, only limited time was spent with forecast generally
on track as next system moves in Thursday night into Friday night
with a mix of rain and snow again to be monitored.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1200 AM EST Mon Feb 12 2019
Mainly IFR to LIFR through the early afternoon with freezing rain
finally transitioning over to rain after approximately 10/11z. A
period of LIFR drizzle/fog then possible late morning/early
afternoon before a strong cold front swings through with
increasing westerly winds and snow showers.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 7 AM EST /6 AM CST/ Tuesday for
INZ003>005-008-009-012-014-016>018.
Winter Weather Advisory until 10 AM EST Tuesday for INZ006-007.
Winter Weather Advisory until 4 AM EST /3 AM CST/ Tuesday for
INZ013-015-020-022>027-032>034.
MI...Winter Weather Advisory until 7 AM EST Tuesday for MIZ077-078.
Winter Weather Advisory until 10 AM EST Tuesday for MIZ079-080.
Ice Storm Warning until 10 AM EST Tuesday for MIZ081.
OH...Winter Weather Advisory until 7 AM EST Tuesday for OHZ004-005-
015-016.
Winter Weather Advisory until 10 AM EST Tuesday for OHZ001-002.
Winter Weather Advisory until 4 AM EST Tuesday for OHZ024-025.
LM...NONE.
&&
UPDATE...CM
SYNOPSIS...Steinwedel
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 11, 10:31 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1031 PM EST Mon Feb 11 2019
INZ003>005-008-009-012-014-016>018-MIZ077-078-OHZ004-005-015-016-
130345-
La Porte-St. Joseph IN-Elkhart-Noble-De Kalb-Starke-Marshall-
Kosciusko-Whitley-Allen IN-Berrien-Cass MI-Defiance-Henry-Paulding-
Putnam-
1031 PM EST Mon Feb 11 2019 /931 PM CST Mon Feb 11 2019/
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST /6 AM CST/
TUESDAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A wintry mix of snow, sleet, and freezing rain is expected tonight.
Ice accumulations of one to two tenths of an inch are possible
tonight that will likely lead hazardous travel conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Windy conditions are expected to develop late Tuesday afternoon and
evening with some gusts to around 40 mph possible. In addition, rain
is expected to change to snow late Tuesday afternoon into Tuesday
evening with some light snow accumulations possible.
Some renewed minor river flooding is possible this week due to
additional chances of rain and snowmelt.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ006-007-MIZ079-080-OHZ001-002-130345-
Lagrange-Steuben-St. Joseph MI-Branch-Williams-Fulton OH-
1031 PM EST Mon Feb 11 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A wintry mix of snow, sleet, and freezing rain is expected tonight.
Ice accumulations of between one tenth and two tenths of an inch are
possible tonight into early Tuesday morning that will likely lead to
hazardous travel conditions. Isolated higher icing amounts are
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Freezing rain is possible early Tuesday morning, especially across
south central Lower Michigan.
Windy conditions are expected to develop late Tuesday afternoon and
evening with some gusts to around 40 mph possible. In addition, rain
is expected to change to snow Tuesday afternoon into Tuesday evening
with some light snow accumulations possible.
Some renewed minor river flooding is possible this week due to
additional chances of rain and snowmelt.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ013-015-020-022>027-032>034-OHZ024-025-130345-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
1031 PM EST Mon Feb 11 2019 /931 PM CST Mon Feb 11 2019/
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST /3 AM CST/
TUESDAY...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A mix of snow, sleet and freezing rain is possible into the late
night hours along and south of Route 24 before warmer air arrives to
change the precipitation to all rain. Hazardous travel conditions are
expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Windy conditions are expected to develop Tuesday afternoon and
evening with some gusts over 40 mph possible. In addition, rain is
expected to change to snow late Tuesday afternoon into Tuesday
evening with some light snow accumulations possible.
Some renewed minor river flooding is possible this week due to
additional chances of rain and snowmelt.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MIZ081-130345-
Hillsdale-
1031 PM EST Mon Feb 11 2019
...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
A wintry mix of snow, sleet, and freezing rain is expected tonight.
Ice accumulations of up to one quarter of an inch are possible
tonight into early Tuesday morning that will lead to hazardous
travel conditions overnight and during the morning commute. Isolated
higher icing amounts are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
Freezing rain is possible early Tuesday morning, especially across
south central Lower Michigan.
Windy conditions are expected to develop late Tuesday afternoon and
evening with some gusts to around 40 mph possible. In addition, rain
is expected to change to snow Tuesday afternoon into Tuesday evening
with some light snow accumulations possible.
Some renewed minor river flooding is possible this week due to
additional chances of rain and snowmelt.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 11, 8:30 PM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
830 PM EST Mon Feb 11 2019
INZ013-015-020-022>027-032>034-OHZ024-025-120500-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
Including the cities of Winamac, Francesville, Medaryville,
Rochester, Akron, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, Dunkirk, Van Wert, Ohio City, Lima, and Spencerville
830 PM EST Mon Feb 11 2019 /730 PM CST Mon Feb 11 2019/
...Freezing Rain Changing To Light Rain Tonight...
Temperatures have warmed to near freezing over the past few hours
and are expected to rise above freezing by midnight. Until then,
a mixture of freezing rain and light rain is expected. This will
prolong ongoing hazardous driving conditions for locations along
and south of Route 24 in northern Indiana and northwest Ohio.
There will be a period of time after precipitation has changed to
light rain where ice will continue to be present on roadways and
elevated surfaces. Motorists should continue to monitor road
conditions and slow down as black ice is possible, especially on
untreated secondary roads. Give yourself extra time to get to your
destination and allow for extra breaking distance.
Ice Storm, Hillsdale
- When
- February 12, 12:00 AM EST to 10:00 AM EST
- Where
- Hillsdale forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.888, -84.593 (the zone’s center; the record gives no point)
Freezing rain, at times mixed with sleet, accumulated up to 0.30 inches in spots on February 12th. Numerous slide-offs and minor accidents occurred across the county. Many schools and some businesses were closed on February 12th due to the icy conditions. Fallen tree branches were reported across the region, with many onto power lines creating scattered power outages.
Ice Storm, St. Joseph
- When
- February 12, 12:00 AM EST to 10:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.914, -85.528 (the zone’s center; the record gives no point)
Freezing rain, at times mixed with sleet, accumulated up to 0.30 inches in spots on February 12th. Numerous slide-offs and minor accidents occurred across the county. Many schools and some businesses were closed on February 12th due to the icy conditions. Fallen tree branches were reported across the region, with many onto power lines creating scattered power outages.
Ice Storm, Branch
- When
- February 12, 12:00 AM EST to 10:00 AM EST
- Where
- Branch forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.916, -85.059 (the zone’s center; the record gives no point)
Freezing rain, at times mixed with sleet, accumulated up to 0.30 inches in spots on February 12th. Numerous slide-offs and minor accidents occurred across the county. Many schools and some businesses were closed on February 12th due to the icy conditions. Fallen tree branches were reported across the region, with many onto power lines creating scattered power outages.
Winter Weather, Cass
- When
- February 12, 12:00 AM EST to 10:00 AM EST
- Where
- Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
Freezing rain, at times mixed with sleet, accumulated up to 0.20 inches in spots on February 12th. Numerous slide-offs and minor accidents occurred across the county. Many schools and some businesses were closed on February 12th due to the icy conditions. Fallen tree branches were reported across the region, with many onto roads and power lines creating scattered power outages.
Winter Weather, Berrien
- When
- February 12, 12:00 AM EST to 10:00 AM EST
- Where
- Berrien forecast zone
- Reported by
- Trained Spotter
Freezing rain, at times mixed with sleet, accumulated up to 0.20 inches in spots on February 12th. Numerous slide-offs and minor accidents occurred across the county. Many schools and some businesses were closed on February 12th due to the icy conditions. Fallen tree branches were reported across the region, with many onto roads and power lines creating scattered power outages.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, February 12 to 15, 20191 death · 2 injured · $23,000 · 79 kt wind · 167 events
- Flash Flooding and Flooding in California, February 12 to 15, 20194 injured · $760,000 · 37 events
- Tornadoes and Damaging Winds in Georgia, February 12, 2019$451,000 · EF0 · 26 events
- Winter Storm and Winter Weather in Vermont, February 12 to 13, 2019$160,000 · 16 events
- Ice Storm in Ohio, February 12, 2019$150,000 · 1 event
- Winter Storm in New York, February 12 to 13, 2019$90,000 · 9 events
- Winter Storm and Flooding in California, February 12 to 17, 2019$3,000 · 0.25 in hail · 40 events
- Ice Storm and Winter Storm in Michigan, February 12 to 13, 2019$50,000 · 3 events
- Tornado and Hail in South Carolina, February 12, 2019$60 · EF1 · 12 events
- Strong Wind in Illinois, February 12 to 13, 2019$50,000 · 1 event
- High Wind in North Carolina, February 12 to 13, 2019$43,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in New York, February 12 to 13, 2019$5,000 · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797508, 797509, 797510, 797511, 797512.